The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary


Jan 16, 2013

Hello Dr. Keith. Background: 59 y/o male, pos since 2000, never any problems, always undetectible, T cells always around 1100, on Atripla, no side effects. No physical problems. I have a complete cardiac workup once a year, not problems. My problem is fatigue. I work out with heavy weights 4 x week, very good shape, bike about 10 miles a day. No matter what I do I can't get rid of this urge to sleep. I am very strong at at the gym, have a lot of stamina but get these bouts of severe fatigue. All blood tests normal, take testosterone, multi vitamin, B vitamins, all normal. Can't get rid of the fatigue not to be confused with endurance or strength. What the heck is going on?

Response from Dr. Henry

Fatigue is common in aging persons and appears to be more common in HIV+ persons. It is possible that the efavirenz could be contributing so a trial switch to an alternative regimen may be worth considering if not other factors identified. Sleep problems (of a wide variety) are common cause of fatigue so a full sleep assessment may be helpful. Subtle brain, mitochondrial, muscle problems have been reported in HIV persons apparently doing well but the picture is incomplete and actual therapeutic options are limited for time being so often a very frustrating situation. Mental health issues (stress, depression) can also contribute to fatigue so a screening for that may help is some cases as well. KH

headache, stiff neck, fatigue

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint